Cardiac Risks after Cancer Treatment
This is scary business. We have known, if we dared to think about it, that some cancer treatments bring a potential cardiac risk. The culprits have been radiation (if the field includes proximity to the heart) and anthracycline drugs (like Adriamycin). The development of many effective targeted therapies, however, has grown that list. Herceptin, an absolute triumph and life saver for many women with her2 positive breast cancers, can cause damage to cardiac function.
Before starting treatments that might be damaging, patients usually have a test of cardiac function. If someone is on one of these drugs for a longer period of time, testing is usually done periodically. I have known several women who had to stop herceptin, but things improved, and they were later able to restart the drug.
As time has passed and more attention has been paid, there has been increased concern about all of this. The suggestions now are that patients who have received such drugs should at least speak with their doctor about a consultation with a cardiologist. It is ironic that treatments that save us from cancer can cause such serious trouble elsewhere in our bodies. Generally speaking, this is why the topic of survivorship has become more important over time--people are doing well and living long and long enough to experience medium and long term side effects from their powerful cancer drugs.
Here is a sobering report from Medscape:
Guidance to Help Cancer Survivors Avoid Cardiac Death
Janis C. Kelly
"Once patients have survived cancer, they don't die from cancer, they die from heart disease. Cardio-oncology is about making sure that doesn't happen," said Juan Carlos Plana, MD, professor of medicine at Baylor College of Medicine in Houston, who was chair of the expert consensus panel.
The guidance recommends the proactive use of echocardiography and biomarker monitoring, among other strategies.
The recommendations cap several years of work by a joint task force of the American Society of Echocardiography and the European Association of Cardiovascular Imaging.
Concern about cancer therapeutics-related cardiac dysfunction (CTRCD) originated with the recognition of
heart failure. But concern has broadened because of the range of potentially heart-damaging drugs now used in cancer treatment, the growing number of cancer survivors for whom cardiac damage is an issue, and the recognition that cardiac damage might not become apparent until decades after cancer treatment.